Display Settings:

Format

Send to:

Choose Destination
Circulation. 1999 Mar 9;99(9):1197-208.

Vasodilator therapy for primary pulmonary hypertension in children.

Author information

  • 1Department of Pediatrics, Columbia University, College of Physicians and Surgeons, New York, NY, USA.

Abstract

BACKGROUND:

This report presents 13 years of experience with vasodilator therapy for primary pulmonary hypertension (PPH) in children. Two eras were involved: between 1982 and 1987, oral calcium channel blockers were the only agents available for long-term therapy; after 1987, prostacyclin (PGI2) has been available for long-term intravenous use.

METHODS AND RESULTS:

Seventy-four children underwent short-term vasodilator testing with intravenous PGI2. Those who manifested pulmonary vasodilation ("acute responders") were treated with oral calcium channel blockers. Until 1987, "acute nonresponders" were treated in the same way as long as they had no serious side effects. When PGI2 became available for long-term administration, all nonresponders, as well as those who failed to improve clinically and hemodynamically on calcium channel blockers, were treated with long-term PGI2. In the 31 responders, calcium channel blockers improved survival compared with the 43 nonresponders (P=0.0002). Survival was also better in 24 PGI2-treated nonresponders compared with 22 nonresponders for whom PGI2 was unavailable (P=0.0005) as well as in all children who failed conventional therapy (n=31; P=0.002).

CONCLUSIONS:

Long-term vasodilator therapy improves survival in children with PPH. In acute responders, oral calcium channel blockers generally suffice. In both nonresponders to short-term testing and responders who fail to improve on calcium channel blockers, continuous intravenous infusion of PGI2 improves survival.

PMID:
10069788
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk